A new survey cautions physicians that drugs commonly prescribed for patients suffering from immunological disorders such as rheumatoid arthritis and inflammatory bowel disease may carry risks of serious infections other than the known risk of tuberculosis. The survey published is in the June 1 issue of Clinical Infectious Diseases, currently available online.
As many as 50 million Americans may suffer from immunological disorders that are treated with drugs that suppress immunity. Among these drugs are agents that inhibit tumor necrosis factor-alpha (TNF), a cytokine receptor involved in cellular communication. It is known that anti-TNF therapies are associated with an increased risk of tuberculosis.
The new survey of infectious diseases physicians indicates that there is probably greater risk for other serious infections in these patients. Survey respondents reported 73 cases of Staphylococcus aureus, 56 cases of histoplasmosis, and 32 nontuberculosis mycobacterial infections among patients using these immune-modulating therapies, compared to 17 tuberculosis cases.
Kevin Winthrop, MD, of the Oregon Health and Sciences University, said: “While much attention has so far focused on tuberculosis cases occurring in patients using anti-TNF therapies, our findings suggest that nontuberculosus mycobacterial infections, histoplasmosis, and invasive S. aureus infections might all be occurring more frequently than TB in this setting within the United States.”
Patients are usually screened for tuberculosis prior to initiating anti-TNF therapy and this should continue, say the authors. However, clinicians should be vigilant not just for TB, but also for nontuberculosis mycobacterial infections in patients who are beginning or using these drugs, particularly those patients with underlying lung disease from rheumatoid arthritis, emphysema, or other conditions. In addition, clinicians should also be vigilant for mycobacterial infections in patients using rituximab (Rituxan), as a small number of the cases reported in this series occurred in patients using this B lymphocyte depletion therapy.
Source: Infectious Diseases Society of America
Explore further: Cuban doctor arrives in Switzerland for Ebola aid